Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

April 27, 2021Martin County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Apr 27, 2021, 4:54 PM CDT for Martin County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2021, 4:54 PM CDT (21:54 UTC)
Expired
Apr 27, 2021, 5:30 PM CDT
In force
36 min
Issued by
NWS Midland/Odessa, TX

County Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 27 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.9 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
2595 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

632 
WWUS84 KMAF 272154
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
454 PM CDT Tue Apr 27 2021
 
TXZ045-046-050>052-061-062-272230-
Midland TX-Martin TX-Dawson TX-Andrews TX-Ector TX-Howard TX-
Gaines TX-
454 PM CDT Tue Apr 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ECTOR...EASTERN
ANDREWS...NORTHWESTERN MIDLAND...SOUTHEASTERN GAINES...NORTHWESTERN
HOWARD...MARTIN AND SOUTHWESTERN DAWSON COUNTIES UNTIL 530 PM CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm near 
Midland International Air and Space Port, or near Midland, along 
with moving northeast at 40 mph.

Clusters of storms within the affected area will also be capable of 
producing quick downburst of strong wind gusts up to 50 to 55 mph, 
along with pea size hail in the stronger storms.  

Locations impacted include...
Midland, Stanton, Midland International Air and Space Port, Lenorah,
Tarzan, Courtney, Patricia, Knott, Midland Airpark and Stanton
Municipal Aiport.

This includes Interstate 20 between mile markers 128 and 138, and
between mile markers 140 and 157.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3190 10218 3200 10234 3266 10235 3238 10138
TIME...MOT...LOC 2150Z 221DEG 34KT 3200 10220 

$$

87

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Apr 27, 2:55 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Apr 27, 2:55 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
255 PM CDT Tue Apr 27 2021

.DISCUSSION...
Current radar and observations are showing a quasi-stationary
dryline from Monahans to the Gaines/Dawson County line. Winds are
holding from the south which is keeping dewpoints higher than
models were originally suggesting. This could be a significant
development as more low level moisture would make it easier to
break the cap currently suppressing convection and allowing for
more storms to develop...and earlier. It appears currently that
strong shear is limiting deep convection over the MAF CWA but
instability continues increasing with high temperatures still a
couple of hours away. Large hail and strong winds will be the
primary threats with a very low chance for an isolated tornado.
The deep upper low pulling the moisture into the Permian Basin is
only slowly moving east so the severe weather threat will continue
across the area through early Wednesday morning.

Wednesday we will be in the dry slot of the upper low keeping rain
chances mostly to our east and north. Models begin to diverge on
the movement of the low with GFS being more progressive and other
medium range models cutting off the low for a couple of days
before finally moving it to the east on Sunday. The low will bring
a cold front on Thursday and how much precipitation is associated
with it will depend greatly on the position of the low. Have kept
low chance PoPs in the forecast through Thursday given the model
uncertainty but this may need to be extended farther out should
the slower track prove correct. Temperatures drop below normal
Thursday and Friday behind the cold front before a warming trend
takes hold for the weekend.

Hennig

&&

.FIRE WEATHER...
Temperatures today are expected to be around 10 degrees above
normal. Minimum relative humidity values are expected to be 15
percent or less along and west of a line from the central Permian
Basin to the Lower Trans Pecos to the Big Bend area. Some
locations may experience single digit RH values. High winds are
expected in the Guadalupe and Delaware Mountains with winds near
or above 20 mph across much of the area. RFTI values are expected
to be between 3 and 8 across the western half of the area. ERC
values will generally be in the 70th to 89th percentile and 90th
to 96th percentile. These conditions have resulted in critical
fire weather generally along and west of a line from the western
Permian Basin...to Stockton Plateau...to the Presidio Valley for
today. There may be sudden shifts in wind direction this afternoon
and evening due to outflow boundaries from possible storms across
the Permian Basin and Lower Trans Pecos. There will be a slight
improvement in RH values for Wednesday but still expecting
widespread 10 to 15 percent RH across the area. Winds will
decrease slightly across the area for Wednesday but expect 20+ mph
winds from the Davis Mountains northward to Eddy County. This
will result in RFTI values of 3 to 5 in the above mentioned areas
and may lead to near critical to critical fire weather. Both RH
and wind improve on Thursday with below normal temperatures. The
only fire weather concerns on Thursday may be in the Guadalupe and
Delaware Mountains where winds are expected to be 20+ mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     62  82  54  71 /  50  10  10  20
Carlsbad                       51  73  47  70 /   0  10  10  30
Dryden                         66  89  60  80 /  20   0  10  10
Fort Stockton                  58  81  53  72 /  20   0  10  20
Guadalupe Pass                 49  65  45  64 /   0  10  10  20
Hobbs                          51  74  46  67 /  10  10  10  30
Marfa                          46  72  40  67 /   0   0   0  20
Midland Intl Airport           58  81  53  72 /  40   0  10  20
Odessa                         58  79  52  72 /  40   0  10  20
Wink                           53  80  50  72 /  10   0  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 8 PM MDT this evening for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     High Wind Warning until 8 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
     Andrews-Chinati Mountains-Davis Mountains-Davis Mountains
     Foothills-Eastern Culberson County-Gaines-Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
     Loving-Marfa Plateau-Pecos-Presidio Valley-Reeves County
     Plains-Van Horn and Highway 54 Corridor-Ward-Winkler.

     High Wind Warning until 8 PM MDT this evening for Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

&&

80/10
Hazardous weather outlook, Apr 27, 3:44 PM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
344 PM CDT Tue Apr 27 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-282045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
344 PM CDT Tue Apr 27 2021 /244 PM MDT Tue Apr 27 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon and tonight mainly over the
Western Low Rolling Plains and Permian Basin.  Any storms that do
develop will be accompanied by frequent lightning, small hail, gusty
winds, and brief, heavy rainfall.  There is a slight risk of severe
storms, capable of producing large hail, damaging winds, and an
isolated tornado.

A Red Flag warning is in effect through early evening for Southeast
new Mexico and much of West Texas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, Apr 27, 4:54 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
454 PM CDT Tue Apr 27 2021

TXZ045-046-050>052-061-062-272230-
Midland TX-Martin TX-Dawson TX-Andrews TX-Ector TX-Howard TX-
Gaines TX-
454 PM CDT Tue Apr 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ECTOR...EASTERN
ANDREWS...NORTHWESTERN MIDLAND...SOUTHEASTERN GAINES...NORTHWESTERN
HOWARD...MARTIN AND SOUTHWESTERN DAWSON COUNTIES UNTIL 530 PM CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm near
Midland International Air and Space Port, or near Midland, along
with moving northeast at 40 mph.

Clusters of storms within the affected area will also be capable of
producing quick downburst of strong wind gusts up to 50 to 55 mph,
along with pea size hail in the stronger storms.

Locations impacted include...
Midland, Stanton, Midland International Air and Space Port, Lenorah,
Tarzan, Courtney, Patricia, Knott, Midland Airpark and Stanton
Municipal Aiport.

This includes Interstate 20 between mile markers 128 and 138, and
between mile markers 140 and 157.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3190 10218 3200 10234 3266 10235 3238 10138
TIME...MOT...LOC 2150Z 221DEG 34KT 3200 10220

87

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 8:20 PM CDTRed Flag WarningMAFAndrews, Brewster, Culberson, Gaines, Jeff Davis, Loving and 5 more25 hr
Apr 27, 3:28 AM CDTHigh Wind WarningMAFCulberson18 hr
Apr 27, 4:43 PM CDTDust Storm AdvisoryMAFAndrews, Martin, Midland32 min
Apr 27, 5:09 PM CDTSpecial Weather StatementMAFBorden51 min
Apr 27, 5:34 PM CDTSpecial Weather StatementMAFBorden, Howard, Martin41 min
Apr 27, 6:21 PM CDTSpecial Weather StatementMAFHoward54 min
Apr 27, 6:34 PM CDTSpecial Weather StatementMAFMidland41 min
Apr 27, 6:54 PM CDTSpecial Weather StatementMAFScurry51 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.